Hello...I have been running a low grade fever for at least two weeks now, from 99.7 to 101, with accompanying fatigue and occasional, very mild aches/chills. Until the last few days, my temp. was normal in the morning and then rose to the above temperatures in the afternoon and evening. The last few days I have been running the low grade temp from morning until evening. My t-cells are 30.
I had PCP and a severe MAC infection two years ago but my MAC blood culture drawn on June 15 is still coming back negative as of today, July 23. My doctor ordered a second MAC culture which I had drawn today.
My eye exam for CMV a couple of weeks ago was also negative.
I have no other symptoms so far...no night sweats, weight loss, diarrhea, dry cough, shortness of breath or any other symptoms.
My question is whether there are OIs which present with ONLY a low grade fever? If not, what could be the other causes of an ongoing low grade fever in someone with AIDS?
Thank you for any information you can provide.
Considering your low T-cell count, any and all fevers warrant a prompt and thorough evaluation. You are at increased risk for a wide variety of opportunistic infections. Fever, fatigue, aches, and chills certainly suggest there is some type of opportunistic process going on (infectious or potentially even malignant). Since you've had MAC two years ago, a recurrence would be at the top of the list of suspects. It is possible that your MAC is recurring and that the periodic blood cultures have not picked it up yet. CMV would be another prime contender, so I'm glad you've recently had your eyes checked. Are you under the care of an AIDS specialist? If not, you certainly should be. The workup of fever, fatigue, and chills in a person with significant immunodeficiency (low T-cells) can be complex. A very thorough physical exam and battery of screening tests are warranted. Being diligent about any new symptom (headache, rash, cough, etc.) is crucial to isolating the problem. If the infectious disease workup is unrevealing and there is no evidence of an opportunistic malignancy, consideration should be given to empirically restarting your MAC therapy.
You didn't mention what medications you are taking or what your viral load is, but HIV itself could be part of the problem if your viral load is skyrocketing. Drug fever is also a possible culprit.
Continue to work very closely with your AIDS specialist. Ask for a referral for a second opinion or infectious disease consultation, if the cause of your symptoms is not isolated soon. Finally, work with your AIDS specialist to increase your T-cell count and lower your viral load, which should allow you some degree of immune reconstitution and decrease your risk of further opportunistic processes.
Good luck. Don't delay. Continue to push for answers.